Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 55, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at May 1, 1997, 4:02 PM EDT for Iredell County, North Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 1997, 4:02 PM EDT (20:02 UTC)
- Expired
- May 1, 1997, 4:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Iredell County, NC
The radar
The Roanoke radar (KFCX), 146 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:08 PM EDT | Hail 1 | Statesville, NC | |
| May 1, 4:14 PM EDT | Hail 1 | Troutman, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 012002 RRA SVRGSP NCC097-012030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 402 PM EDT THU MAY 1 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...CENTRAL IREDELL COUNTY A SEVERE THUNDERSTORM WAS SHOWN BY RADAR DEVELOPING JUST SOUTH OF STATESVILLE WEST OF I-77 CROSSING US 21. THE STORM WAS MOVING EAST ABOUT 30 MPH AND WILL REACH THE ROWAN COUNTY BORDER BEFORE 430 PM. THE STORM WILL LIKELY CAUSE LARGE HAIL...WIND GUSTS TO ABOUT 60 MPH...AND THEN WILL LIKELY WEAKEN QUICKLY. 0 PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:12 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 1, 2:12 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 212 PM EDT THU MAY 1 1997 CAE/FFC: NO RECOMMENDATIONS. RAH: RAISE BY A CATEGORY THE NORTHERN MTN MINS FOR TONIGHT. CLOUDINESS AT A MINIMUM TONIGHT AS SFC RIDGE MOVES ACROSS THE FA. DEVELOPING SOUTHEAST THEN SSW FLOW DURING FRIDAY WILL CAUSE AN INCREASE IN MID/HI LVL RH AHEAD OF THE NEXT SYSTEM DURING FRIDAY. MOIST ISENTROPIC UPGLIDE DEVELOPING LATE FRI...LIKELY TO CAUSE STRATCU CIGS TO DEVELOP FRI NITE ALONG WITH INCREASING PCPN CHANCES OVERNIGHT. BEST INSTABILITY AND DEEPEST MOISTURE WILL LIKELY HOLD OFF UNTIL SATURDAY MORNING FOR OUR SVR CHCS. ETA A LITTLE FASTER THAN NGM IN BRINGING THE FRONT THROUGH TENNESSEE AND INTO WRN CAROLINAS AND NE GA. AVL 42/70/52/66 0088 GSP 48/72/56/69 0077 CLT 50/74/57/72 0057 DEO/CSH
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.